Synthetic cannabinoid overdose

Thanks Rishi Surana for presenting a great case and thanks to Ran Ran for lending his expertise on this subject. This is a young person with a history of Graves disease who was not adherent to thionamide therapy who presented with acute altered mental status found secondary to synthetic marijuana overdose.

temp.jpg

Main Points:

  • 1) The treatment of Graves disease generally consists of 1-2 years of thionamide therapy first to see if remission is achieved. If not, radioactive iodine and surgery are definitive therapies.
  • 2) A urine drug screen is not comprehensive and may be missing items like methadone and does not pick up on synthetic drugs. The chemistry lab and toxicology consults are excellent resources for what to order as well as time after ingestion the test is effective for.
  • 3) Common toxidromes to categorize presenting symptoms of AMS suspected secondary to ingestion into are: sympathomimetic, anticholinergic, cholinergic, sedative-hypnotic and opioid. See this excellent previous post on toxidromes.

Want to learn more?

Thyrotoxicosis

Here is a fantastic overview of diagnosis and management of thyroid emergencies by Ran.

Synthetic cannabinoid use

Here are two excellent NEJM papers Rishi found regarding the rise of synthetic cannabinoid use which discuss the myriad of chemical structures of these drugs far outstripping our ability to test for them in a UDS. One from 2015 is a case series of individuals who had severe adverse events or deaths associated with synthetic cannabinoid use. The other is another case series from 2017 of a group of individuals who used in NYC who looked “zombie” like.